Question: I am a 38-year-old teacher at a private school. In the last several years the pressures of the job have increased considerably, and I have been feeling the stress.
A psychiatrist prescribed medications for mild depression. Prozac upset my stomach, trazodone made me drowsy. Now I am on Paxil.
A few weeks ago, I came down with the flu. I took a nighttime cold medicine. In the middle of the night, I was too agitated to sit still. I felt dizzy and couldn't stop shaking. When I started vomiting, my wife took me to the emergency room.
They said something about serotonin syndrome and gave me diazepam. Should I avoid cold medicine from now on?
Answer: Yes, you should. Few people realize that over-the-counter medicines containing the cough suppressant dextromethorphan can interact with Paxil or Prozac to trigger serious effects. While you're on Paxil, you should avoid cough or cold medicines with "DM" in the name and "dextromethorphan" in the list of ingredients.
Serotonin syndrome can be extremely dangerous, even lethal. People who are taking medications such as Luvox, Paxil, Prozac or Zoloft may overwhelm their nervous system with serotonin if they also take certain other drugs. Antidepressants such as Nardil or Parnate are especially dangerous. People have died from such a combination.
Q: My 12-year-old son has been fighting warts on his fingers for a year now. We have had the two largest frozen six times, but they keep coming back.
Three weeks ago, he developed a wart on his lip. The dermatologist prescribed Tagamet three times a day. Although this is not an FDA-approved use of this drug, she has used it successfully with other youngsters.
She wants him to get a blood test in a month. This treatment makes me nervous, but I am also concerned about the impact of a facial wart on a sensitive middle-schooler. Have you ever heard of Tagamet against warts?
A: Yes, we have heard of Tagamet (cimetidine) being used to treat warts. One study published in the Archives of Dermatology (June 1996) showed an 80% success rate after six to eight weeks of treatment. The tests are to detect early signs of liver or blood problems, which are very rare.
* Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Send questions to them at People's Pharmacy, c / o King Features Syndicate, 235 E. 45th St., New York, NY 10017, or e-mailPHARMACY@mindspring. com.